My friend decided to take large doses of potassium. What are the side effects?

0
374
My friend has decided to take large doses of potassium for some reason or another. Now, she has a terrible case of constipation. What are the side effects of too much potassium? Thank you.

Your kidneys regulate potassium and depending on the levels in her blood and inside her cells, she is probably excreting the excess in her urine if she is taking a potassium pill. If however, the potassium were injected into her blood, it could cause her heart to suddenly stop (cardiac arrest).

Don’t know why she would be taking potassium unless she has been vomiting, had diarrhea or sweating excessively due to heat. Do you suspect she may have an eating disorder (anorexia or bulimia)? Is she vomiting or taking laxatives? This could cause a potassium deficiency.

Potassium doesn’t cause constipation. The majority of stool a person produces comes from the food they eat; very little comes from cells the body sloughs off and replaces. Constipation can be caused by a low fiber diet, inadequate water intake or some drugs cause constipation. Is she on any prescribed or over the counter medications?